New York, 2017Damaging Winds in New York, April 16, 2017
April 16, 2017 · NWS BGM · 10 events in 7 counties and zones
A cold front located over central Michigan early Sunday morning quickly moved east towards central New York and northeast Pennsylvania by Monday afternoon. Showers and thunderstorms developed ahead and along the front within a warm and very unstable air mass as it propagated eastward.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front located over central Michigan early Sunday morning quickly moved east towards central New York and northeast Pennsylvania by Monday afternoon. Showers and thunderstorms developed ahead and along the front within a warm and very unstable air mass as it propagated eastward. Some of these storms became severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 16, 1:11 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Apr 16, 1:11 PM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
211 PM EDT Sun Apr 16 2017
.SYNOPSIS...
A thunderstorm will pass through the area later this afternoon
and evening bringing showers and scattered thunderstorms. Cooler
and drier air will return behind the front for the first half
of the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection over western NY is racing east this afternoon. Very
low topped storms with little lightning may produce some gusty
winds at times. Threat for widespread severe is limited by the
lack of energy with capes currently in the 2000 to 300j/kg
range. Will of course monitor convection and will likely issues
SPS's for winds at times.
Overnight, some light showers will linger into the evening as
the main front lingers back and doesn't pass until the early
morning hours.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
High pressure builds into the area Monday bringing somewhat
cooler air. Not a big push of cold air however, especially over
PA so temps will drop off only 5 to 10 degrees, especially in
the south. Winds and dry air may raise some fire weather
concerns in the afternoon, depending on how much rain falls with
the front tonight.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Tuesday looks to be a fair and chilly day with a large
anticyclone centered over the maritimes of Canada which ridges
down across the northeast U.S including NY and PA. This stays in
place into Tuesday evening. Then all four main synoptic scale
models (Euro, GFS, CMC, and NAM80) all show another wave
approaching from the Great Lakes region with attendant moisture
and thermal advections. There is some indication that some light
showers could arrive in central NY and parts of northeast PA
later Tuesday night so have slight chance POPs for showers in
forecast as per Superblend.
Then for Wednesday surface front and associated moisture
advection works into NY and PA so have chance POPs for showers.
Models indicate that the atmosphere will be stable so no mention
of thunderstorms. This first wave passes by and is followed by
another low pressure system and associated more vigourous upper
level wave which reaches into the Great Lakes and mid-west
Wednesday night. Showers will continue as boundary from initial
system remains in the vicinity and eventually begins to work
north as a warm front by 12z Thursday as per CMC, Euro and GFS.
For Thursday into Friday this next more significant low pressure
system and associated upper level low crosses the region with
the best chance for showers. The Euro has the weakest of the
models with no closed low forming, while the GFS and CMC have a
closed 500 mb low over the northeast suggesting a wet and chilly
pattern through Friday. Given the model divergence went with
superblend and have anywhere from chance to likely POPs Thursday
Night with wrap around showers into Friday and even Friday
night.
Euro suggests high pressure and fair weather for Saturday with
the CMC and GFS having wrap around showers tapering off. So
went with a 30 percent chance of showers in this time frame.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
640 am update...
VFR weather is expected through much of this forecast period.
Early this morning as a low level jet passes while surface winds
are mostly under 10 kts so some remaining low level wind shear.
Around 14z this ends as the jet exits and surface winds shift
to the south and southwest at 10 kts with gusts to 20.
Some isolate showers in northeast PA with more upstream but
should not cause any restrictions.
Next issue will be a cold front late afternoon and early
evening. showers and thunderstorms will be ahead of and with
them. The most likely scenario would be a line just ahead of the
front. A 2 hour period of MVFR this afternoon is possible in NY.
Included a tempo for this at SYR/RME which is the most likely
outcome. There is less of a chance for AVP with the best forcing
and dynamics further north. Towards 06z ceilings are expected
to fall to MVFR behind the front in NY. Probably will not reach
AVP.
Winds early this morning light in the valleys to southwest at
10 kts on the higher locations and SYR. Around 14z Winds
increase to 10 to 15 with higher gusts and continue that way
into tonight. Winds shift to west then northwest with the cold
front 22 to 02z.
Outlook...
Monday...Lingering ceiling restrictions possible in the
morning.
Monday night - Tuesday...VFR.
Wednesday - Thursday...Possible restrictions in showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...DJN
AVIATION...TAC
Hazardous weather outlook, Apr 16, 1:12 PM EST, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
212 PM EDT Sun Apr 16 2017
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171815-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
212 PM EDT Sun Apr 16 2017
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This Afternoon and Tonight.
Showers and thunderstorms are expected this afternoon into the
evening. A few of these storms may produce strong winds and small
hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 16, 1:07 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Binghamton NY
207 PM EDT SUN APR 16 2017
NYZ015-022-161845-
Steuben NY-Yates NY-
207 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...YATES AND NORTHERN
STEUBEN COUNTIES UNTIL 245 PM EDT...
At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Honeoye to near I-390 Exit 4 to Belfast.
Movement was east at 55 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Vine Valley and South Dansville around 215 PM EDT.
Wayland and Middlesex around 220 PM EDT.
Yatesville and Guyanoga around 225 PM EDT.
Penn Yan and Arkport around 230 PM EDT.
Hornell and Canisteo around 235 PM EDT.
Urbana and Howard around 240 PM EDT.
Bath and Dundee around 245 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4253 7772 4254 7766 4258 7765 4258 7737
4267 7737 4272 7734 4264 7690 4257 7690
4248 7704 4249 7710 4245 7711 4215 7774
TIME...MOT...LOC 1807Z 270DEG 47KT 4270 7749 4252 7777 4234 7812
DJNSpecial weather statement, Apr 16, 1:46 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Binghamton NY
246 PM EDT SUN APR 16 2017
NYZ015-016-022-023-161930-
Steuben NY-Seneca NY-Yates NY-Schuyler NY-
246 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHERN SENECA...
SCHUYLER...SOUTHEASTERN YATES AND NORTHERN STEUBEN COUNTIES UNTIL 330
PM EDT...
At 246 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kendaia to near Pulteney to Howard.
Movement was east at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Bluff Point and Mays Mills around 250 PM EDT.
Porter Corner and Keuka Park around 255 PM EDT.
Dundee and Rheims around 300 PM EDT.
Hector and Starkey around 305 PM EDT.
Lodi and Caywood around 310 PM EDT.
Tyrone and Interlaken around 315 PM EDT.
Covert and Perry City around 320 PM EDT.
Watkins Glen and Burdett around 325 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4254 7726 4268 7705 4266 7668 4261 7666
4258 7664 4255 7659 4255 7670 4244 7669
4230 7693 4231 7763
TIME...MOT...LOC 1846Z 268DEG 42KT 4275 7693 4254 7719 4236 7748
DJNSpecial weather statement, Apr 16, 2:05 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
305 PM EDT SUN APR 16 2017
NYZ022-023-161945-
Steuben NY-Schuyler NY-
305 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHWESTERN SCHUYLER
AND SOUTHERN STEUBEN COUNTIES UNTIL 345 PM EDT...
At 304 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Canisteo to near Wellsville to 8 miles west of
Genesee. Movement was east at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Canisteo around 310 PM EDT.
West Cameron around 315 PM EDT.
Cameron and Greenwood around 320 PM EDT.
Thurston around 325 PM EDT.
Campbell and Jasper around 330 PM EDT.
Woodhull and Coopers Plains around 335 PM EDT.
Hornby and Monterey around 340 PM EDT.
Addison and Erwins around 345 PM EDT.
LAT...LON 4220 7774 4232 7760 4231 7692 4228 7695
4228 7697 4227 7697 4213 7711 4200 7736
4200 7775
TIME...MOT...LOC 1904Z 270DEG 40KT 4230 7759 4209 7790 4199 7803
DJNSpecial weather statement, Apr 16, 2:14 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Binghamton NY
314 PM EDT SUN APR 16 2017
NYZ016-017-022-023-025-044-162000-
Steuben NY-Cortland NY-Southern Cayuga NY-Seneca NY-Schuyler NY-
Tompkins NY-
314 PM EDT SUN APR 16 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SENECA...SCHUYLER...SOUTHEASTERN CAYUGA...SOUTHWESTERN CORTLAND...
EAST CENTRAL STEUBEN AND TOMPKINS COUNTIES UNTIL 400 PM EDT...
At 313 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kidders to near Hector to near Sonora. Movement
was east at 50 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Strong thunderstorms will be near...
Perry City and Searsburg around 320 PM EDT.
Enfield and Covert around 325 PM EDT.
Ithaca and Groton around 330 PM EDT.
Watkins Glen and Montour Falls around 335 PM EDT.
Homer and Catharine around 340 PM EDT.
Cortland and Dryden around 345 PM EDT.
Newfield and Virgil around 350 PM EDT.
Danby and Caroline around 400 PM EDT.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4249 7680 4266 7667 4262 7600 4241 7623
4240 7630 4238 7629 4236 7624 4230 7626
4232 7641 4226 7642 4226 7647 4228 7648
4228 7662 4223 7664 4225 7673 4229 7674
4229 7696 4227 7697 4231 7725
TIME...MOT...LOC 1913Z 266DEG 44KT 4265 7665 4250 7681 4232 7721
DJNThunderstorm Wind, Tompkins
- When
- April 16, 2:25 PM EST to 2:35 PM EST
- Where
- Tompkins County, 1.38 mi S of Trumansburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.530, -76.650
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over.
Thunderstorm Wind, Tompkins
- When
- April 16, 2:25 PM EST to 2:35 PM EST
- Where
- Tompkins County, Myers
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 42.530, -76.530
A thunderstorm moved across the region and became severe. This thunderstorm resulted in measured gust of 52 knots.
Thunderstorm Wind, Tompkins
- When
- April 16, 2:38 PM EST to 2:48 PM EST
- Where
- Tompkins County, Peruville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 42.550, -76.370
A thunderstorm moved across the region and became severe. This thunderstorm resulted in small trees and branches being knocked over on Peruville road.
Thunderstorm Wind, Chemung
- When
- April 16, 2:40 PM EST to 2:50 PM EST
- Where
- Chemung County, 0.69 mi N of West Elmira
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Unknown
- Coordinates
- 42.090, -76.850
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over.
Thunderstorm Wind, Cortland
- When
- April 16, 2:47 PM EST to 2:57 PM EST
- Where
- Cortland County, Virgil
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 42.520, -76.180
A thunderstorm moved across the region and became severe. This thunderstorm resulted in two small trees being knocked over on wires on route 11.
Thunderstorm Wind, Chenango
- When
- April 16, 3:20 PM EST to 3:30 PM EST
- Where
- Chenango County, 1.02 mi W of East Mc Donough
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.500, -75.690
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over on wires on route 220.
Thunderstorm Wind, Chenango
- When
- April 16, 3:30 PM EST to 3:40 PM EST
- Where
- Chenango County, Norwich
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 42.530, -75.520
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over on wires.
Thunderstorm Wind, Otsego
- When
- April 16, 3:50 PM EST to 4:00 PM EST
- Where
- Otsego County, 1.47 mi NNW of Unadilla
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 42.340, -75.330
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a tree being knocked over on county route 1.
Thunderstorm Wind, Broome
- When
- April 16, 4:03 PM EST to 4:13 PM EST
- Where
- Broome County, Sanford
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $6,000
- Reported by
- State Official
- Coordinates
- 42.100, -75.480
A thunderstorm moved across the region and became severe. This thunderstorm resulted in a trees being knocked over on power lines and power line poles snapped on River road.
Thunderstorm Wind, Delaware
- When
- April 16, 4:15 PM EST to 4:25 PM EST
- Where
- Delaware County, 0.51 mi E of Delhi
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 42.280, -74.910
A thunderstorm moved across the region and became severe. This thunderstorm resulted in trees being knocked over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, April 16, 20171 death · 1 event
- Strong Wind in Massachusetts, April 16, 2017$53,000 · 5 events
- Flash Flooding and Flooding in Ohio, April 16, 2017$33,000 · 1 in hail · 13 events
- Hail in Texas, April 16, 20173 in hail · 28 events
- Debris Flow and Hail in Texas, April 16, 2017$25,000 · 2.5 in hail · 8 events
- Damaging Wind in Pennsylvania, April 16, 2017$30,000 · 60 kt wind · 1 event
- Flash Flooding and Flooding in Missouri, April 16 to 17, 20171 in hail · 23 events
- High Wind and Strong Wind in New York, April 16, 2017$13,000 · 50 kt wind · 17 events
- Hail and Damaging Wind in Oklahoma, April 16, 2017$22,000 · 1.5 in hail · 5 events
- Hail and Damaging Wind in Texas, April 16, 2017$1,000 · 2.5 in hail · 20 events
- Tornadoes and Flash Flooding in Oklahoma, April 16 to 17, 2017$12,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, April 16, 2017$14,000 · 52 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696231, 696241, 696232, 696233, 696234, 696235, 696236, 696237, 696238, 696239.